Alert archive / North Carolina / Beach Hazards Statements in 2019

Beach Hazards Statement 16, NWS Wilmington, NC

June 12, 2019Horry County, South Carolina; Brunswick County, New Hanover County, Pender County, North Carolina

NWS Wilmington, NC issued this beach hazards statement at Jun 12, 2019, 7:41 PM EDT for Horry County, South Carolina; Brunswick County, New Hanover County, Pender County, North Carolina. It took effect at Jun 13, 2019, 6:00 AM EDT. It was in force for 14 hr.

The area

The counties it named.

The facts

Issued
Jun 12, 2019, 7:41 PM EDT (23:41 UTC)
In effect from
Jun 13, 2019, 6:00 AM EDT
Expired
Jun 13, 2019, 8:00 PM EDT
In force
14 hr
Issued by
NWS Wilmington, NC

Counties Brunswick County, NC, New Hanover County, NC, Pender County, NC, Horry County, SC

The radar

The Wilmington radar (KLTX), 26 km from the middle of the area, began a volume at 23:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 11.7 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2019-06-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2019-06-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 89 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
532 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
89 m²/s²
0-3 km storm-relative helicity
171 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

245 
WHUS42 KILM 122341
CFWILM

Coastal Hazard Message
National Weather Service Wilmington NC
741 PM EDT Wed Jun 12 2019


NCZ107-130100-
/O.CON.KILM.CF.Y.0055.000000T0000Z-190613T0100Z/
Inland New Hanover-
741 PM EDT Wed Jun 12 2019

...COASTAL FLOOD ADVISORY REMAINS IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

* LOCATIONS...The lower Cape Fear River including downtown 
  Wilmington.

* TIMING...Until 9 PM EDT this evening.

* COASTAL FLOOD IMPACTS...The lowest parts of USS North Carolina 
  Road and low spots of Battleship Road begin to flood. Water 
  begins to spread out of the storm drains onto Water Street just 
  south of Market Street in downtown Wilmington.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Coastal Flood Advisory indicates that onshore winds and tides
will combine to generate flooding of low areas along the shore.

&&

Time of high total tides are approximate to the nearest hour.

Cape Fear River at Wilmington - Flood Stage 5.5 FT
MLLW Categories - Minor 5.5 ft, Moderate 6.7 ft, Major 10.0 ft
MHHW Categories - Minor 0.8 ft, Moderate 2.0 ft, Major 5.3 ft

             Total      Total    Departure                   
 Day/Time    Tide       Tide     from Norm   Waves    Flood  
            ft MLLW    ft MHHW       ft       ft      Impact 
 --------  ---------  ---------  ---------  -------  --------
 12/07 PM     5.5        0.8        0.7        1      Minor    
 13/07 AM     4.9        0.2        0.6        1       None    
 13/08 PM     5.5        0.8        0.5        1      Minor    
 14/08 AM     4.6       -0.1        0.2        1       None    
 14/09 PM     5.4        0.7        0.3        1       None    
 15/09 AM     4.5       -0.2        0.3        1       None

&&

$$

NCZ106-108-110-SCZ054-130745-
/O.NEW.KILM.BH.S.0016.190613T1000Z-190614T0000Z/
Coastal Pender-Coastal New Hanover-Coastal Brunswick-
Coastal Horry-
741 PM EDT Wed Jun 12 2019

...BEACH HAZARDS STATEMENT IN EFFECT FROM 6 AM EDT THURSDAY
THROUGH THURSDAY EVENING...

The National Weather Service in Wilmington has issued a Beach
Hazards Statement, which is in effect from 6 AM EDT Thursday
through Thursday evening.

* LOCATIONS...In South Carolina, Coastal Horry. In North 
  Carolina, Coastal Pender, Coastal New Hanover and Coastal 
  Brunswick.

* TIMING...From 6 AM EDT Thursday through Thursday evening.

* SURF ZONE IMPACTS...A strong south to north longshore current
  will develop at Horry, New Hanover, and Pender County beaches.
  Additionally, a strong west to east longshore current will
  develop at Brunswick County beaches.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Longshore currents can sweep swimmers and surfers into rip
currents, piers, jetties, and other hazardous areas. Often, if the
longshore current is strong enough, it will sweep swimmers off
their feet, making it difficult to return to shore.

Caution should be used when in or near the water. Check with the
lifeguards before entering the ocean for possible hazards you may
be swept into.

&&

$$

19
3 follow-up statements
062 
WHUS42 KILM 130104
CFWILM

Coastal Hazard Message
National Weather Service Wilmington NC
904 PM EDT Wed Jun 12 2019

NCZ107-130215-
/O.EXP.KILM.CF.Y.0055.000000T0000Z-190613T0100Z/
Inland New Hanover-
904 PM EDT Wed Jun 12 2019

...COASTAL FLOOD ADVISORY HAS EXPIRED...

High tide has passed.

&&

$$

NCZ106-108-110-SCZ054-131000-
/O.CON.KILM.BH.S.0016.190613T1000Z-190614T0000Z/
Coastal Pender-Coastal New Hanover-Coastal Brunswick-
Coastal Horry-
904 PM EDT Wed Jun 12 2019

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 6 AM EDT
THURSDAY THROUGH THURSDAY EVENING...

* LOCATIONS...In South Carolina, Coastal Horry. In North 
  Carolina, Coastal Pender, Coastal Brunswick and Coastal New 
  Hanover.

* TIMING...From 6 AM EDT Thursday through Thursday evening.

* SURF ZONE IMPACTS...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Longshore currents can sweep swimmers and surfers into rip
currents, piers, jetties, and other hazardous areas. Often, if
the longshore current is strong enough, it will sweep swimmers
off their feet, making it difficult to return to shore.

Caution should be used when in or near the water. Check with the
lifeguards before entering the ocean for possible hazards you may
be swept into.

&&

$$

8
882 
WHUS42 KILM 130846
CFWILM

Coastal Hazard Message
National Weather Service Wilmington NC
446 AM EDT Thu Jun 13 2019


NCZ106-108-110-SCZ054-140000-
/O.CON.KILM.BH.S.0016.190613T1000Z-190614T0000Z/
Coastal Pender-Coastal New Hanover-Coastal Brunswick-
Coastal Horry-
446 AM EDT Thu Jun 13 2019

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THIS
EVENING...

* LOCATIONS...In South Carolina, Coastal Horry. In North 
  Carolina, Coastal Pender, Coastal Brunswick and Coastal New 
  Hanover.

* TIMING...Through this evening.

* SURF ZONE IMPACTS...A strong south to north longshore current
  will develop at Horry, New Hanover, and Pender County beaches.
  Additionally, a strong west to east longshore current will
  develop at Brunswick County beaches.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Longshore currents can sweep swimmers and surfers into rip
currents, piers, jetties, and other hazardous areas. Often, if
the longshore current is strong enough, it will sweep swimmers
off their feet, making it difficult to return to shore.

Caution should be used when in or near the water. Check with the
lifeguards before entering the ocean for possible hazards you may
be swept into.

&&

$$
279 
WHUS42 KILM 132335
CFWILM

Coastal Hazard Message
National Weather Service Wilmington NC
735 PM EDT Thu Jun 13 2019

NCZ106-108-110-SCZ054-140045-
/O.EXP.KILM.BH.S.0016.000000T0000Z-190614T0000Z/
Coastal Pender-Coastal New Hanover-Coastal Brunswick-
Coastal Horry-
735 PM EDT Thu Jun 13 2019

...BEACH HAZARDS STATEMENT WILL EXPIRE AT 8 PM EDT THIS EVENING...

The strong longshore currents that developed this afternoon have
weakened and fallen below advisory thresholds, therefore the 
Beach Hazards Statement will be allowed to expire.

$$

21

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this beach hazards statement went out at Jun 12, 7:28 PM EDT, 13 minutes earlier.

Area forecast discussion, Jun 12, 7:28 PM EDT, 13 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
728 PM EDT Wed Jun 12 2019

.SYNOPSIS...
Low pressure will exit northeast late tonight. Widespread
showers and scattered thunderstorms are expected with this low
which could produce brief flooding across poorly drained
locations. The next cold front will sweep across the area
Thursday night followed by a drying trend with high pressure
ridging in for the weekend.

&&

.NEAR TERM /THROUGH THURSDAY/...
As of 345 PM Wednesday...Latest sfc analysis shows a stationary
frontal boundary just south of the area with 1013 mb low pressure
centered over southern GA. The front will slide north tonight, as
rain continues to overspread the area. For the most part have
continued the trend on backing off on the total QPF/PoPs, as dry air
(even some dewpoints in the 50s) north of the front has already
delayed the onset of precip. Still expect up to one inch of rain
tonight especially near coastal areas, but no flash flood watches
are necessary. Included slight chance of thunder, with best chance
of strong thunderstorms staying offshore where sfc-based instability
is greatest. Low temps tonight range from the mid 60s well inland to
the lwr 70s near the coast.

Dry then by mid morning Thursday everywhere, continuing through the
end of the near term period as high pressure builds in from the
west. Only other item of note is a cold fropa Thursday night, with
SW winds shifting to NW behind the front. High temps Thursday in the
mid 80s, with low temps Thursday night in the upr 50s to mid
60s.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH FRIDAY NIGHT/...
As of 345 PM Wednesday...The mid level pattern will consist of
a very dry zonal flow basically through the period. At the
surface this will lead to a nice late spring (officially)
respite from the long streak of unsettled warm and humid
conditions. High pressure will move from the Tennessee Valley to
slowly offshore. No pops in the forecast with essentially a
temperature forecast in play. Highs Friday will be in struggle
to reach 80 degrees in most areas following lows a couple of
degrees either side of 60.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
As of 345 PM Wednesday...The pattern will slowly shift from dry
to very typical (warmer with higher humidity) in a typical kind
of a way through the period. Bermuda High Pressure will build
in through the period through basically all levels of the
atmosphere. There will be little focusing mechanisms for
convection other than the Piedmont Trough and sea breeze which
are certainly enough. A shortwave ejecting from lower heights
late in the period will give things a boost but confidence is
low regarding timing and strength of this feature. Along with
pops, temperatures will trend upward nearing climatological
norms as well.

&&

.AVIATION /00Z THURSDAY THROUGH MONDAY/...
As of 0z...Current IFR ceilings inland and MVFR at coastal terminals
expected to persist until morning, with possible fluctuations
between categories as ceilings hover around 1000 ft. Elevated
rain chances into the overnight hours as a front lifts north and
surface low exits to the northeast. Winds will be pretty
variable overnight as the low exits to the north, with current
east-northeast winds becoming southwesterly by morning.
Increased southwest winds tomorrow afternoon, sustained around
10-15kts and gusts to around 20kts.

Extended Outlook...Predominantly VFR late Thursday through
Monday.

&&

.MARINE...
As of 345 PM Wednesday...

A Small Craft Advisory remains in effect through tonight. Wave
heights are already running 1-2 ft higher than guidance, and
expect seas up to 6 ft tonight. As for winds, as low pressure
slides up a frontal boundary inland, SW flow will strengthen up
to 15-25 kt. Isolated waterspouts are also possible tonight in
any convection. Into Thursday, well after the low's passage, SCA
conditions may again materialize late as models tighten the
pressure gradient ahead of a cold front with SW winds increasing
to 15 to 20 kt with gusts up to 25 kt. Winds then shift to NW
behind the front Thursday night. Seas will respond and build
back to the 3 to 6 ft range. Significant seas will mainly be
driven by locally produced wind waves at 5 to 6 second periods
depending on the fetch length associated with progged wind
directions.

Surface high pressure will move from basically overhead
initially to the typical position of the Bermuda Ridge for most of
the period. Essentially light and variable winds will acquire an
onshore flow later Saturday. This flow will persist through the
remainder of the period. I don't really see anything in the forecast
that would drive wind speeds above 10-15 knots. Significant seas
will reside mainly in a 2-4 foot range.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...None.
NC...Coastal Flood Advisory until 9 PM EDT this evening for NCZ107.
MARINE...Small Craft Advisory until 7 AM EDT Thursday for AMZ250-252-
     254-256.

&&

SYNOPSIS...SHK
NEAR TERM...MAS
SHORT TERM...SHK
LONG TERM...SHK
AVIATION...VAO
Hazardous weather outlook, Jun 12, 3:17 PM EDT, 4 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington NC
317 PM EDT Wed Jun 12 2019

NCZ087-SCZ017-023-024-131930-
Robeson-Marlboro-Darlington-Dillon-
317 PM EDT Wed Jun 12 2019

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ106-108-SCZ056-131930-
Coastal Pender-Coastal New Hanover-Coastal Georgetown-
317 PM EDT Wed Jun 12 2019

...MODERATE RISK OF RIP CURRENTS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Risk of Rip Currents.

Rainfall totals thru late this evening will be up to 1.0 to 1.5
inches. Brief localized flooding may result especially across poorly
drained areas.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ110-SCZ054-131930-
Coastal Brunswick-Coastal Horry-
317 PM EDT Wed Jun 12 2019

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...This afternoon and tonight.

Rainfall totals thru late this evening will be up to 1.0 to 1.5
inches. Brief localized flooding may result especially across poorly
drained areas.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

AMZ250-252-254-256-131930-
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
317 PM EDT Wed Jun 12 2019

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 7 AM EDT THURSDAY...

This Hazardous Weather Outlook is for the adjacent Coastal Waters.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Small Craft Advisory.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Small Craft Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ096-099-105-109-SCZ032-033-039-055-058-059-131930-
Bladen-Columbus-Inland Pender-Inland Brunswick-Florence-Marion-
Williamsburg-Inland Georgetown-Central Horry-Northern Horry-
317 PM EDT Wed Jun 12 2019

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...This afternoon and tonight.

Rainfall totals thru late this evening will be up to 1.0 to 1.5
inches. Brief nuisance type flooding may result especially across
poorly drained areas.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ107-131930-
Inland New Hanover-
317 PM EDT Wed Jun 12 2019

...COASTAL FLOOD ADVISORY IN EFFECT UNTIL 9 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for southeast North Carolina.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Coastal Flood Advisory.

In addition, rainfall totals thru late this evening will be up to 1.0
to 1.5 inches. Brief nuisance type flooding may result especially
across poorly drained areas.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 12, 12:42 PM EDTCoastal Flood AdvisoryILMNew Hanover8 hr
Jun 12, 1:19 PM EDTSpecial Marine WarningILM56 min
Jun 12, 1:55 PM EDTSpecial Marine WarningILM65 min
Jun 12, 2:03 PM EDTSpecial Marine WarningILM57 min
Jun 12, 4:07 PM EDTSpecial Marine WarningILM24 min
Jun 12, 4:23 PM EDTSpecial Marine WarningILM37 min

Nearby

Beach Hazards Statements in North Carolina, 2019Beach Hazards Statements in South Carolina, 2019Every beach hazards statement in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.